Includes Expert Content
Rogaine and Skin Side Effects?
avatar
wishingitaway posted:
I am hoping an expert will be able to answer my question on this one. I am a 38 year old female with hereditary hair loss. I have been using Rogaine for Women (2%) for approximately two years. I started out using 1x/day and for the last year I have been applying it 2x/day.

Coincidentally (or not), I feel that the skin around my eyes in the last couple years has gone downhill. I have dark circles and puffy eyes that have never really been a problem in the past. I am also noticing more fine lines (and I don't really get much sun). I never made a connection with the Rogaine until I was recently on a hair loss community where others mentioned similar issues.

I don't see anything listed on the official side effects. However, others have said there have been some studies looking at the effect of minoxidil on collagen production.

I do feel the Rogaine has helped some, and I am afraid to stop as I know any hair gained would be lost and I dread that. By the same token, am I risking premature aging by continuing?

Has anyone had any similar experiences? Can any of the experts comment on this potential side effect?
Reply
 
avatar
Mary Ruth Buchness, MD responded:
Dear wishingitaway,
You have brought up a good example of how false claims become viral on the internet. I did my own internet research and found 2 studies that show that high doses of minoxidil applied to rat cells in culture (not actual live rats) decreases collagen production. I also found hundreds of people in chat rooms claiming that they have gotten wrinkles from minoxidil because it "degrades collagen". There is no study showing that minoxidil degrades collagen. (I smell a class action suit on the horizon.)
You mention that you have noticed these changes over the past couple of years. At the age of 38, these are probably normal changes. It's not sun exposure at the present time that causes aging, it's sun exposure you got as a child. Fair skinned people will age more quickly, and people with a genetic tendency towards dark circles and puffy eyes will be more likely to have these.
Don't stop your Rogaine based on internet rumors. There is at present no association between Rogaine and aging.
 
avatar
wishingitaway replied to Mary Ruth Buchness, MD's response:
Thank you so much for responding to me! I do appreciate the "expert" feedback. I feel much better about that now.

I have to ask about something else that came up in my rogaine research.... cardiovascular side effects? I came across a pubmed article from 1988 about the possible increase of left ventricle mass in men that had used rogaine for one year. This led to a question of long term safety.

I have read that people with underlying cardiovascular disease should not use rogaine. To my knowledge, I don't have any issues. My mother has a-fib, but I don't know if that is hereditary. I also have type 2 diabetes which I know puts me at risk for cardiovascular disease. However, I do walk 5x a week and am in generally good health otherwise.

Any further thoughts on long term safety of rogaine? My fear is that I would be putting my health at risk because of a cosmetic issue.
 
avatar
LaTejanaLoca replied to wishingitaway's response:
Well,here's what I know-

I'm a 46 y.o. woman. About six months ago I started using Minox for hair loss. Prior to that, I had normal signs of aging, nothing huge. I use sunscreen and a topical Vitamin C,exercise and eat a good diet.

About six weeks ago I noticed a change in my skin, it just felt rougher. So, I stepped up my water intake and was hyper-vigilant about keeping my skin hydrated. Nothing. Then, I noticed distinct changes in my eyes about a month ago. Fluid retention under my eyes that I have never in my life had a problem with. EVER! To make it even worse, I have these dark circles under my eyes now that I have only ever read about on skincare forums but never experienced until now. Aging is a gradual thing, you don't just wake up one day and suddenly you look like a dope fiend. It's very distressing. I had my thyroid checked and it's fine.

Now, just because there have only been two studies done, and the only other evidence tends to be anecdotal, doesn't mean that there isn't merit in there being a link. It wouldn't be the first time the public has been given a miracle medication then several years later be told: "Oh hey,yeah,that great drug we gave you, just might cause A,B & C". Phen/Fen comes to mind among others.

It never occurred to me that the Minox could be the culprit until I just happened to stumble across a discussion in a forum and after doing research have found MANY others complaining of the EXACT same problems with premature aging around the eyes,dark circles and fluid retention (puffiness). Just because there are lots of people in these forums saying "Hey, that's happening to me too" doesn't mean there is some kind of viral lawsuit conspiracy going on (seriously?). What it means is people are talking and sharing and probably some of these claims are valid. Look, they didn't even know that Minox was good for growing hair as it was originally prescribed for blood pressure (or something) and then, anecdotally people started noticing increased hair growth as a side effect. Well, there's money in that so of course Upjohn conducted all the right studies. There isn't any money in ugly skin changes though, so just who is going to pay for the studies needed to prove that, huh? Right.

So, WishingItAway, you should listen to YOUR body as no one knows it better than you do. In 2009 I went to a dermatologist to have a mole on my ankle removed that had become inflamed . He told me it was fine, probably irritated from wearing tennis shoes, just take these antibiotics to clear up the inflammation. So, I did as I was told,but returned two weeks later to insist the mole be biopsied to which he was none too pleased but I just didn't feel good about it being there. Something inside me just 'knew'. Well, that mole turned out to be a malignant melanoma. Like I said, listen to your body.

And before you get the notion that the melanoma is an testament to me having spent a lot of time unprotected in the sun,therefore these changes in my skin are normal, let me say, I am not fair skinned. Brown hair, brown eyes and my skin isn't prone to burning. However, I have cousins and aunts who have had melanoma so for me it's obviously genetic.

I too am afraid to stop using the Minox though I've seen little improvement I certainly don't want to lose whatever I might have gained. On the other hand,I don't like walking around looking like a hung-over zombie after a five day meth binge either. It seems to me though that a hair loss problem is a lot easier to camouflage than a face problem, especially when it comes to my eyes. That's the first thing people look at when they meet you, your eyes....not your hair.

Like I said, you know your body better than anyone else.

Buen suerte.
 
avatar
Lilojane replied to LaTejanaLoca's response:
Thanks LaTejana!

I had the same issue while using minoxidil, and I'm sure it wasn't due to a normal aging process. I started losing my hair at 24, and last year I was advised to try using regaine forte (rogaine version sold in European markets). I was checked for any medical causes for hair loss, but they were all ruled out, aside from attributing it to birth control and stress. I'm only 28, and hadn't experience any signs of aging beforehand. I used the treatment for a bit less than the 3 months my dermatologist recommended, since I felt I had to stop the adverse side effects (which included lightheadedness and headaches). The unofficial "side effects" which had me most concerned were the dark circles and sudden appearance of fine lines under my eyes. I'm olive skinned, and i wasn't prone to dark circles prior to using minoxidil, nor did i have any noticeable lines either. I don't think it's odd that many people experiencing the same causal relationship would begin to blame these reactions on the treatment.

For me, hair loss at my age has been a devastating blow to my self-esteem, but I preferred that to aging prematurely. I think that your advice is great, and I hope that others out there, including wishingitaway, will listen to their own bodies if experiencing negative effects while using minoxidil.

Good luck/ buena suerte to us all
 
avatar
ditzyhorse replied to Mary Ruth Buchness, MD's response:
Oh yes there is. I got dreadful bags and dark circles with 5 weeks of starting Rogaine. Luckily I stopped and saw an improvement, then started again and within two days saw it puff up again. Stopped and now five days later some of the swelling and dark cIrcles have abated.
 
avatar
clairejohn replied to ditzyhorse's response:
This issue can happen due to several reasons. The skin around the eyes is quite delicate when compared to rest of the skin in our body. It contains many blood vessels so this area is termed as being sensitive.

Fluid retention, hormonal changes, stress are some factors which causes puffy eyes. Too much sodium in your diet causes water retention. Swelling around the eyes can also be caused due to allergic reaction. This can be accompanied with itchiness, redness surrounding your eyes. If you've puffiness caused due to allergic reactions then you should discontinue using the beauty products. Avoid using the oil based cosmetics. This can swell the skin and cause inflammation. Instead look for water based skincare cosmetic products. Remove all your eye makeup every night before sleeping else this could fill your pores and cause swelling. If you look to use the eye creams ensure to read reviews on best eye creams which helps treat this skin issue. This will make certain you need not affect your skin texture or tone under eyes.
http://www.consumerhealthdigest.com/eye-skin-care/